Alabama, 2002Damaging Wind in Alabama, July 30, 2002
July 30, 2002 · NWS MOB · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 30, 2:45 AM CST, 7 hours 57 minutes earlier.
Area forecast discussion, Jul 30, 2:45 AM CST, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
345 AM CDT TUE JUL 30 2002
ACTIVE CONVECTIVE PATTERN WILL CONTINUE THROUGH THE SHORT TERM WITH
A DEEPLY TROPICAL AIRMASS AND PRECIPITABLE WATER VALUES IN EXCESS OF
2 INCHES. SHOWERS AND THUNDERSTORMS ALONG THE COAST AND OFFSHORE
THIS MORNING WILL DEVELOP INLAND DURING THE COURSE OF THE DAY...LIKE
YESTERDAY...LIKE THE DAY BEFORE...ETC. PERSISTENCE OR MAYBE
SLIGHTLY BETTER COVERAGE-WISE SEEMS TO BE A GOOD FORECAST AGAIN
TODAY.
WE ARE SEEING A CHANGE ON THE SYNOPTIC SCALE WHICH COULD HELP BETTER
FOCUS AND INCREASE THE COVERAGES OF PRECIPITATION OVER THE NEXT FEW
DAYS. MID/UPPER LOW OFF THE SOUTHWEST COAST OF FLORIDA CONTINUES
MOVING NORTHWESTWARD ACROSS THE EASTERN GULF. AVN HAS HAD GOOD
PROGRESSION ON THIS SYSTEM PAST SEVERAL RUNS...AND STILL ADVERTISES
IT TO ELONGATE SOMEWHAT NEXT 24 HOURS AS IT SITS JUST EAST OF OUR
AREA...THEN SLOWLY SHEARS THE SYSTEM OUT TO THE NORTHEAST BY THE
WEEKEND AS RIDGE ALOFT TAKES HOLD. NET RESULT OF ALL OF
THIS...SLIGHTLY BETTER COVERAGE OF THUNDERSTORMS WEDNESDAY AND
THURSDAY. AS RIDGE AND WARMING TEMPS ALOFT WORK IN BY THE
WEEKEND...COVERAGES OF THE THUNDERSTORMS WILL DECREASE A BIT...GOING
MORE SCATTERED TO ISOLATED. WILL ALSO SEE A BIT OF A WARMUP OVER
THE WEEKEND AS WELL. CURRENT FORECAST PACKAGE ALREADY HAS THIS
BASIC PREMISE GOING.
/05
...PRELIM CCF...
MOB TT 089/074 088/073 088 05647
PNS TT 089/075 088/075 088 05647
DTS TT 088/079 088/079 088 05647
GZH TT 090/072 088/072 089 05647
2RO TT 091/072 089/072 089 05647
61A TT 091/072 089/072 089 05647
.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
In the hours before
Special weather statement, Jul 30, 5:00 AM CST, 5 hours 42 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-301700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT TUE JUL 30 2002
...NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY...
MODERATE ATMOSPHERIC INSTABILITY COMBINED WITH DEEP TROPICAL
MOISTURE WILL LEAD TO THE DEVELOPMENT OF NUMEROUS THUNDERSTORMS
ACROSS SOUTHEAST MISSISSIPPI...SOUTH ALABAMA AND THE WESTERN FLORIDA
PANHANDLE TODAY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
OVER THE GULF WATERS AND COASTAL AREAS THIS MORNING WILL DEVELOP
FURTHER INLAND DURING THE COURSE OF THE LATE MORNING AND AFTERNOON.
THE THUNDERSTORMS WILL CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES. REMEMBER...IT DOES NOT HAVE TO BE RAINING FOR LIGHTNING
STRIKES TO OCCUR. AT THE FIRST SIGN OF DARK CLOUDS OR THE FIRST
SOUND OF THUNDER TAKE COVER INSIDE A BUILDING. IF YOU ARE NOT NEAR
A BUILDING A HARD TOPPED VEHICLE IS AN EXCELLENT SHELTER FROM
LIGHTNING STRIKES.
ACTIVATION OF EMERGENCY MANAGEMENT AND SPOTTERS FOR SEVERE WEATHER
OPERATIONS WILL NOT BE REQUIRED THROUGH TONIGHT.
Thunderstorm Wind, Washington
- When
- July 30, 10:42 AM CST to 10:44 AM CST
- Where
- Washington County, Vinegar Bend
- Measured
- 50 kt (58 mph)
- Property damage
- $8,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.267, -88.350
Several trees were blown down near Vinegar Bend by high winds from a thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, July 30, 20021 death · 1 injured · $390,000 · F0 · 29 events
- Flood and Hail in Georgia, July 30, 20021 death · $9,000 · 0.88 in hail · 11 events
- Heat in Arkansas, July 30, 20021 death · 1 injured · 1 event
- Lightning Strike in Tennessee, July 30, 20021 death · 1 event
- Hail in Nebraska, July 30, 2002$750,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Wisconsin, July 30, 2002$106,000 · 1.75 in hail · 12 events
- Lightning Strikes in Tennessee, July 30, 20022 injured · $45,000 · 3 events
- Damaging Wind and Lightning Strike in Arkansas, July 30, 2002$55,000 · 2 events
- Damaging Wind in Tennessee, July 30, 2002$35,000 · 1 event
- Hail and Damaging Winds in Minnesota, July 30, 2002$19,000 · 61 kt wind · 9 events
- Hail and Damaging Wind in Nebraska, July 30, 2002$18,000 · 1.75 in hail · 8 events
- Damaging Winds in Michigan, July 30 to 31, 200265 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311016.